Kansas, 2010

Damaging Wind in Kansas, June 21, 2010

June 21, 2010 · NWS GID · 1 event in 1 county or zone

During the early to mid evening hours, a complex of strong to severe thunderstorms flared up across Northwest Kansas, spreading east into North Central Kansas by late evening. These storms formed along a nearly stationary east-west surface front, and organized within the nose of a 30-40 knot low level jet focused into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the early to mid evening hours, a complex of strong to severe thunderstorms flared up across Northwest Kansas, spreading east into North Central Kansas by late evening. These storms formed along a nearly stationary east-west surface front, and organized within the nose of a 30-40 knot low level jet focused into the area. The synoptic environment also featured deep-layer wind shear of 40-50 knots, and MUCAPE values of 2000-3000 J/kg. While the majority of severe weather reports focused north of the Kansas and Nebraska border, one storm in Phillips County produced 60 MPH winds near Phillipsburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 21, 8:55 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 21, 8:55 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
955 PM CDT MON JUN 21 2010

.UPDATE...INCREASED THUNDERSTORM CHANCES FOR THE REST OF TONIGHT.
LOW LEVEL JET WILL GET GOING AGAIN OVER THE NEXT FEW HOURS AND
SUPPORT ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF OUR
CWA. A SEVERE THUNDERSTORM WATCH IS LIKELY ACROSS SOME OF THE
COUNTIES IN OUR CWA OVER THE NEXT FEW HOURS. HEAVY RAIN AND
FLOODING WILL BE A CONTINUED CONCERN.

&&

.PREV DISCUSSION... /ISSUED 727 PM CDT MON JUN 21 2010/

AVIATION...00Z TAF. VFR CONDITIONS ARE PREVAILING
FORECAST...ESPECIALLY EARLY ON AND LATE IN THE FORECAST. IN THE
MIDDLE...IT APPEARS EITHER STORMS FROM EASTERN COLORADO WILL
MOVE INTO THE REGION...OR LATE NIGHT WARM ADVECTION STORMS
WILL FORM WITH LOW LEVEL JET VEERING INTO THE AREAS.

PREV DISCUSSION... /ISSUED 419 PM CDT MON JUN 21 2010/

SHORT TERM...THROUGH TUESDAY NIGHT. TIME HAS BEEN LIMITED TODAY.
BUBBLE HIGH PRESSURE IN WAKE OF PAIR OF MCS EVENTS HAS QUIETED
THE CWFA DOWN TODAY...AND THE OUTFLOW WAS WELL SOUTH. IT HAS
SETTLED UP CLOSER TO HIGHWAY 24. THAT AREA IN FAR SOUTHEAST CWFA
IS MOST IN LINE FOR ANY THUNDERSTORMS EARLY THIS EVENING NEAR THE
BOUNDARY AND WITH INCREASING CONVERGENCE. NORTHERN CWFA LOOKS
FAIRLY BENIGN. STILL SOME UNCERTAINTY HAS TO JUST WHAT ROLLS EAST
FROM THE FRONT RANGE...HOW MUCH GETS HERE...WHEN/WHERE. CURRENT
CONVECTION NEAR DENVER COULD BE EARLY SIGNS OF SOUTHERN CWFA
MCS...SUCH AS 4KM WRF HAS PICTURED. OTHER MORE GLOBAL MODELS NOT
ON THIS TREND. PLAYING SOMEWHERE IN THE MIDDLE...WITH BEST CHANCES
INITIALLY IN THE SOUTH NEAR BOUNDARY. LATE NIGHT STORM RISK IS
MORE A WARM ADVECTION/SUNRISE EDITION OF THUNDERSTORMS WITH
VEERING LOW LEVEL JET.

IF MODEL IDEAS ARE RIGHT...TUESDAY IS A HOT ONE MOST AREAS AS WARM
INTO THE 90S TO 100 DEGREES. HEAT INDEX VALUES RANGE FROM 100 TO 105
FOR SHORT TIME IN THE EAST/SOUTH. ONCE ANY EARLY MORNING CONVECTION
CEASES...STRONG CAPPING APPEARS IN LINE AND THAT MAKE FOR A MAINLY
DRY AFTERNOON.

MODELS FINALLY PUSH THROUGH A FAIRLY STRONG FRONT DURING THE LATE
EVENING/OVERNIGHT TUESDAY NIGHT. ATMOSPHERE IS VERY UNSTABLE...AND
IF THE STRONG CAP CAN BE BROKEN...STAGE WILL BE SET FOR SEVERE
WEATHER...ALONG WITH INCREASED FLOODING RISK...ESPECIALLY OVER
EASTERN/NORTHEAST CFWA. CONDITIONAL IN WHEN OR WHETHER THAT CAP
CAN BREAK. DID INCREASE PRECIPITATION CHANCES IN THOSE AREAS.
BREAK IS COMING FROM RAIN ON WEDNESDAY AND THURSDAY.

LONG TERM...WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERNS WILL
BE CHANCES FOR THUNDERSTORMS WEDNESDAY MORNING AND THURSDAY NIGHT
AND TEMPERATURES.

A FEW THUNDERSTORMS ARE EXPECTED TO LINGER ACROSS THE AREA WEDNESDAY
MORNING UNTIL THE UPPER WAVE MOVES TO THE EAST. THESE SHOULD BE GONE
FROM THE AREA BY MID DAY AS A RIDGE STARTS TO BUILD INTO THE AREA. A
WEAK SURFACE HIGH BUILDS INTO THE AREA WEDNESDAY NIGHT AND SHOULD
KEEP THE AREA DRY.

WEDNESDAY THROUGH THURSDAY THE RIDGE BUILDS ACROSS THE REGION AND A
SURFACE HIGH MOVES OFF TO THE EAST. THIS WILL KEEP THE FORECAST DRY.
AS THE SURFACE HIGH MOVES TO THE EAST WINDS WILL TURN TO THE SOUTH
AND BRING A RETURN OF MOISTURE TO THE AREA. AS A WEAK WAVE MOVES
THROUGH THE RIDGE THURSDAY NIGHT THERE IS A SMALL CHANCE FOR SOME
THUNDERSTORMS.

THE REMAINDER OF THE PERIOD SHOULD REMAIN DRY AND WARM. THE RIDGE
BUILDS BACK UP AGAIN FRIDAY THROUGH SATURDAY AND SOUTH WINDS SHOULD
CONTINUE SENDING WARM AIR INTO THE AREA. TEMPERATURES SHOULD BE
ABOVE NORMAL WITH 90S POSSIBLE ACROSS THE AREA.

A WEAK UPPER WAVE MOVES THROUGH THE AREA ON SATURDAY WITH A SURFACE
FRONT THAT MOVES THROUGH DURING THE AFTERNOON AND EVENING. DESPITE
SOUTH WINDS FRIDAY AND SATURDAY...DO NOT EXPECT THERE TO BE ENOUGH
MOISTURE FOR THERE TO BE MUCH IF ANY PRECIPITATION. SUNDAY AND
MONDAY THE UPPER RIDGE BUILDS BACK AGAIN AND TEMPERATURES WARM BACK
UP. EXPECT DRY CONDITIONS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...WESELY
Hazardous weather outlook, Jun 21, 9:09 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1009 PM CDT MON JUN 21 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1009 PM CDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST TONIGHT FOR MUCH OF THE
OUTLOOK AREA. THE STRONGEST STORMS COULD PRODUCE DAMAGING WINDS
IN EXCESS OF 60 MPH AND LARGE HAIL TO THE SIZE OF GOLFBALLS. OF
COURSE...ANY RAIN WHICH FALLS WILL EXACERBATE THE FLOODING ACROSS
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE MAY BE SOME LINGERING THUNDERSTORMS EARLY TUESDAY...BUT THEY
SHOULD BE NON SEVERE. BY AFTERNOON...HEAT INDEX VALUES OF 95 TO
105 DEGREES ARE EXPECTED ACROSS A LARGE PART OF THE AREA.

THERE IS A RISK FOR SEVERE THUNDERSTORMS BY TUESDAY EVENING...AS
A COLD FRONT MOVES INTO THE AREA AND TAPS AN EXTREMELY UNSTABLE
AIR MASS. THE PRIMARY TIME FRAME WILL BE AFTER 6 PM. THOUGH SEVERE
THUNDERSTORMS MAY OCCUR AT ANY LOCATION...THE FAVORED AREA FOR
MORE WIDESPREAD SEVERE THUNDERSTORMS WILL BE ALONG AND NORTH OF
HIGHWAY 6 IN SOUTH CENTRAL NEBRASKA. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN HAZARDS. AREAS OF HEAVY RAIN IN EXCESS
OF 2 INCHES WILL BE POSSIBLE...WHICH WOULD BRING A RETURN TO
FLASH FLOODING...AND ONLY ADD TO THE ONGOING RIVER FLOODING.
THUNDERSTORMS TUESDAY NIGHT SHOULD GENERALLY WRAP UP AND MOVE
SOUTHEAST OF THE AREA SOMETIME EARLY WEDNESDAY MORNING.

THUNDERSTORMS ARE BACK IN THE FORECAST THURSDAY NIGHT.

EVEN WITH THE EXPECTATION OF LESS RAIN DURING THE LATE WEEK AND
INTO THE WEEKEND...RIVER FLOODING WILL REMAIN A PROBLEM FOR
MANY AREAS...INCLUDING THE PLATTE RIVER IN SOUTH CENTRAL
NEBRASKA...WHICH IS LIKELY TO BE IN FLOOD FOR SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AGAIN TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Jun 21, 9:23 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1023 PM CDT MON JUN 21 2010

NEZ072-073-082-083-220400-
FURNAS NE-GOSPER NE-HARLAN NE-PHELPS NE-
1023 PM CDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR FURNAS...HARLAN...PHELPS AND
GOSPER COUNTIES UNTIL 1100 PM CDT...

AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
SMITHFIELD TO ARAPAHOE TO 9 MILES SOUTH OF HENDLEY...AND MOVING EAST
AT 50 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HOLDREGE...
  SMITHFIELD...
  BEAVER CITY...
  EDISON...
  BERTRAND...
  HOLLINGER...
  OXFORD...
  LOOMIS...
  STAMFORD...
  ATLANTA...
  ORLEANS...
  FUNK...
  ALMA...
  RAGAN...
  HUNTLEY...
  REPUBLICAN CITY...
  HARLAN COUNTY DAM...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4034 10019 4035 10009 4044 10009 4045 10008
      4045 9998 4069 9998 4066 9923 4065 9917
      4002 9918 4001 10020
TIME...MOT...LOC 0323Z 269DEG 44KT 4051 9977 4028 9990
          4000 9994

WESELY
Local storm report, Jun 21, 9:42 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1042 PM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     BEAVER CITY             40.14N 99.83W
06/21/2010  E50 MPH          FURNAS             NE   EMERGENCY MNGR

&&

KING
Local storm report, Jun 21, 10:22 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1122 PM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     ORLEANS                 40.13N 99.45W
06/21/2010  E60 MPH          HARLAN             NE   TRAINED SPOTTER

&&

KING
Local storm report, Jun 21, 10:26 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1126 PM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     ORLEANS                 40.13N 99.45W
06/21/2010  M75 MPH          HARLAN             NE   TRAINED SPOTTER

            REPORT RELAYED VIA KHAS-TV

&&

KING

The radar

The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 04:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
June 21, 10:35 PM CST
Where
Phillips County, 1.06 mi W of Phillipsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.750, -99.340

Wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235994.